MAUDE Adverse Event Report: COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 05/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
International customer reported that a patient was undergoing placement of a turbo-ject power injectable for an unspecified indication.The distal portion of the wire guide became "stuck in the soft parts." the clinician was unable to retrieve the device.The device unraveled and a 1cm section of the distal portion of the wire broke, a radiograph confirmed a retained fragment in "the soft parts." an attempt to retrieve the fragment via a skin incision and cut-down was not successful.The fragment remains within the patient.The implant procedure was then performed successfully using a contralateral arm.No further event or patient details were provided; additional information was requested.It is not known if the device is available for evaluation.A follow-up report will be submitted upon receipt of any additional information.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the dimensional verification, complaint history, device history record, drawing, instructions for use (ifu), quality control, and specifications was conducted during the investigation, and no issues were found related to the reported issue.The visual inspection of the returned device confirmed that the coil was unraveled at the distal end, starting approximately 105 mm distal to the solder joint with the mandrel.The distal tip of the wire guide was missing, as there was no end weld observed on the distal end of the wire guide.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The turbo-ject power injectable picc set is supplied with the instructions for use which details the warnings, precautions, and instructions for use for proper and safe use of the device.Regarding the access wire guide (stf), the ifu states; after propping the access site, introduce the access needle into the vessel.Note: the use of ultrasound is helpful to determine suitability for vessel access and patency.The echotip marking on the needle is used to help visualize the tip of the needle during vessel access.Using fluoroscopic guidance, introduce the access wire guide through the needle and advance it 15-20 cm into the vessel.Withdraw the needle, leaving wire guide in place.If necessary, enlarge the puncture site with scalpel blade.Based on the information provided, the examination of the returned product, and the results of our investigation, it is possible that the root cause of this event is procedure related.The wire guide getting "stuck in the soft parts" was possibly caused by the patient's anatomy, and that caused the wire guide to unravel.The subsequent retrieval attempt most likely caused the wire guide tip to fracture.However, a definitive root cause could not be determined at this time.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
TURBO-JECT POWER INJECTABLE
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6659837
Report Number1820334-2017-01409
Device Sequence Number221097
Product Code LJS
UDI-Device Identifier00827002561991
UDI-Public(01)00827002561991(17)180831(10)7240945
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUPICS-4.0-CT-OTW-ST-1110
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/23/2017
Supplement Date Received by Manufacturer12/19/2017
Initial Report FDA Received Date06/22/2017
Supplement Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;